October 23, 1995

Beneficial Effect of Digoxin-Specific Fab Antibody Fragments in Oleander Intoxication

Author Affiliations

From the Division of Medicine (Drs Safadi, Levy, and Caraco), the Department of Pediatrics (Dr Amitai), and the Clinical Pharmacology Unit (Dr Caraco), Hadassah University Hospital, Jerusalem, Israel.

Arch Intern Med. 1995;155(19):2121-2125. doi:10.1001/archinte.1995.00430190117016

A 24-year-old man presented to the emergency department with nausea, vomiting, abdominal pain, and an acute confusional state of 6 hours' duration. Ten hours before admission, he had ingested a mixture of orange juice and six ground leaves, later identified as Nerium oleander (common pink oleander) leaves. His blood pressure was 100/80 mm Hg, and his pulse rate was irregular at 40/min. He was disoriented and his speech was dysarthric. Twelve-lead electrocardiography revealed a complete atrioventricular block, with a nodal escape rhythm of 40/min and diffuse ST depression. The presumptive diagnosis of acute oleander intoxication was confirmed by the detection of digoxin (1.0 nmol/L [0.8 ng/mL]) on radioimmunoassay. Despite intensive therapy, the patient's hemodynamic condition deteriorated. His blood pressure decreased to 70/40 mm Hg; he became oliguric and nonresponsive to external stimuli; and his potassium concentration rose to 6.8 mmol/L. Eighteen hours after admission, an empiric 480-mg dose of digoxin-specific Fab antibody fragments was administered intravenously over 30 minutes. Within minutes of the initiation of immunotherapy, the patient woke up; his blood pressure rose to 90/50 mm Hg; and he regained a sinus rhythm of 68/min with a prolonged PR interval. His potassium concentration decreased to 5.1 mmol/L within 15 minutes and normalized within 1 hour of therapy initiation. One day later, the 1° atrioventricular block disappeared, but the ST depression persisted for an additional 6 days. The value of digoxin-specific Fab antibody fragments in the treatment of plant glycoside and, in particular, oleander intoxication is discussed.

(Arch Intern Med. 1995;155:2121-2125)